Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 365, NWS Midland/Odessa, TX

October 22, 1997Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 1997, 6:41 PM CDT for Culberson County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 22, 1997, 6:41 PM CDT (23:41 UTC)
Expired
Oct 22, 1997, 7:15 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 6:55 PM CDTHail 1Lobo, TXOne inch hail was reported along U.S. Highway 90 in the Lobo community. The storm was a severe single cell that formed when upslope southeasterly winds blew into the Van Horn Mountains west of Lobo. Dew point temperatures were near 50 degrees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 222344 RRA
SVRMAF
TXC109-230015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
641 PM CDT WED OCT 22 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHWESTERN CULBERSON COUNTY

AT 640 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 14 MILES SOUTH OF VAN HORN OR 4 MILES WEST OF LOBO
MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... LOBO.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

GM/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:04 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Oct 22, 2:04 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
202 PM CDT WED OCT 22 1997

SELY FLOW RETURNING TO FA ON BACKSIDE OF EXITING HIGH PRESSURE
SYSTEM OVER MO.  LATEST WV IMAGERY SHOWS H5 LOW OVER SRN AZ BEGINNING
TO LIFT EWD.  VISIBLE SHOWS LOW CLOUDS HOLDING STRONG EAST OF
MOUNTAINS WITH CLEARING NOTED OVER EXTREME WRN TX.  KMAF 88D
REFLECTIVITY SHOWING LIGHT PCPN OVER CULBERSON COUNTY BUT UNLIKELY
REACHING THE GROUND.  VWP CONTINUES TO SHOW SLIGHT WAA OVER THE AREA
WITH MOSTLY SLY FLOW PREDOMINATING.

ONLY AFOS TO LOOK AT THIS TIME AROUND...BUT MODELS VERY SIMILAR IN
MOVING H5 SHRTWV OVER SRN AZ EWD TO NEAR KELP BY 23/12Z. THIS WILL
BRING A GOOD CHANCE OF PCPN (MAY SEE A FEW ELEVATED TSRA OVER
PERMIAN BASIN AFTER MIDNIGHT GIVEN STRENGTH OF LLJ) TONIGHT
(23/04Z-14Z) OVER THE AREA BUT CLEARING EXPECTED BY LATE MORNING
OVER MUCH OF FA...ONLY EXCEPTION EXTREME ERN ZONES AS H7 TROUGH LAGS
BEHIND.

AS FOR TEMPERATURES...WILL <GO WITH PERSISTENCE TONIGHT AND WARMER MOS
GUIDANCE TOMORROW WITH EXPECTED DOWNSLOPE COMPONENT TO WIND.

MAF  54/76 62
CNM  52/76 61
MRF  45/70 61
P07  56/78 63

EARLE

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.